Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 33, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 9, 2015, 2:51 PM PDT for Churchill County, Mineral County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 9, 2015, 3:30 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS55 KREV 092151 SVRREV NVC001-021-092230- /O.NEW.KREV.SV.W.0033.150709T2151Z-150709T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 251 PM PDT THU JUL 9 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA... NORTH CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 330 PM PDT * AT 250 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF MIDDLEGATE AND MOVING WEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SAND MOUNTAIN...FAIRVIEW PEAK...SAND MOUNTAIN CAMPGROUND... FRENCHMAN...RAWHIDE AND JUNCTION U.S 50 AND NV 839. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3924 11802 3906 11809 3893 11854 3943 11861 TIME...MOT...LOC 2150Z 102DEG 16KT 3915 11809 $$ TF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:39 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 9, 1:39 PM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 139 PM PDT THU JUL 9 2015 .SYNOPSIS... UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK. && .SHORT TERM... UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE 9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER AREA. FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN .LONG TERM...MONDAY THROUGH THURSDAY... NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS. CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN && .AVIATION... UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 1:14 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
114 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD SPARKS 39.54N 119.74W
07/09/2015 WASHOE NV BROADCAST MEDIA
VISTA BOULEVARD NORTHBOUND IS CLOSED AT BARING BOULEVARD
BECAUSE OF FLOODING AND DEBRIS.
&&
ELWLocal storm report, Jul 9, 1:15 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
115 PM PDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 4 S PROSSER CREEK RESER 39.32N 120.18W
07/09/2015 E0.25 INCH PLACER CA TRAINED SPOTTER
ACCUMULATING PEA SIZE HAIL COVERING THE GROUND.
&&
ELWSpecial weather statement, Jul 9, 1:27 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
127 PM PDT THU JUL 9 2015
CAZ071-072-092130-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-
127 PM PDT THU JUL 9 2015
...STRONG THUNDERSTORMS TO AFFECT THE SIERRA VALLEY...
AT 125 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF CHILCOOT TO NEAR STAMPEDE
RESERVOIR...AND MOVING NORTHWEST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. ACCUMULATING SMALL HAIL WILL ALSO OCCUR WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SIERRAVILLE...BECKWOURTH...STAMPEDE RESERVOIR...CALPINE...SATTLEY...
VINTON...CHILCOOT-VINTON...IRON HORSE...LAKE DAVIS...LOYALTON...CA 89
AT NEVADA-SIERRA CO LINE...LOGGER CAMPGROUND...UPPER LITTLE TRUCKEE
CAMPGROUND...CA 49 AT SIERRA-PLUMAS CO LINE AND BECKWOURTH-NERVINO
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
MOTORISTS ON CALIFORNIA HIGHWAYS 89...49 AND 70 SHOULD ALSO BE ON
THE LOOKOUT FOR ACCUMULATING SMALL HAIL CREATING HAZARDOUS DRIVING
CONDITIONS.
&&
LAT...LON 3992 12043 3976 12005 3942 12013 3947 12042
3949 12044 3953 12043 3963 12049
TIME...MOT...LOC 2025Z 115DEG 11KT 3971 12012 3945 12019
JWSpecial weather statement, Jul 9, 2:07 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 207 PM PDT THU JUL 9 2015 CAZ071-092145- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 207 PM PDT THU JUL 9 2015 ...STRONG THUNDERSTORMS FROM FRENCHMAN LAKE TO LAKE DAVIS... AT 207 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRENCHMAN LAKE TO NEAR LAKE DAVIS...AND MOVING WEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. ACCUMULATING SMALL HAIL WILL ALSO OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BECKWOURTH...FRENCHMAN LAKE...LAKE DAVIS...GRIZZLY CAMPGROUND... LIGHTNING TREE CAMPGROUND...BIG COVE CAMPGROUND...FRENCHMAN CAMPGROUND...SPRING CREEK CAMPGROUND AND GRASSHOPPER FLAT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3999 12022 3999 12072 3985 12063 3989 12010 TIME...MOT...LOC 2107Z 102DEG 8KT 3993 12024 3991 12058 JW
Special weather statement, Jul 9, 2:10 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 210 PM PDT THU JUL 9 2015 NVZ003-004-092200- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 210 PM PDT THU JUL 9 2015 ...THUNDERSTORMS CONTINUE ACROSS PYRAMID LAKE... AT 206 PM PDT...STORMS CONTINUE ACROSS PYRAMID LAKE WITH ANOTHER CELL SET TO CROSS THE LAKE APPROXIMATELY NORTH OF ANAHO ISLAND. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL, WIND GUSTS UP TO 45 MPH, FREQUENT LIGHTNING, AND TORRENTIAL RAIN. BOATERS SHOULD GET OFF THE WATER IMMEDIATELY TO AVOID THESE HAZARDOUS CONDITIONS. THIS STORM IS MOVING NORTHWEST AROUND 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4002 11934 3991 11944 4012 11976 4031 11956 TIME...MOT...LOC 2106Z 132DEG 16KT 4000 11946 TF
Special weather statement, Jul 9, 2:30 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 230 PM PDT THU JUL 9 2015 NVZ001-004-092215- MINERAL AND SOUTHERN LYON COUNTIES NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 230 PM PDT THU JUL 9 2015 ...STRONG STORM NEAR MIDDLEGATE AND HWY 361... AT 228 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MIDDLEGATE...NEAR HIGHWAY NV361. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZED HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NV 361 AT MINERAL-CHURCHILL CO LINE...SAND MOUNTAIN CAMPGROUND... JUNCTION U.S 50 AND NV 839...SAND MOUNTAIN...FAIRVIEW PEAK... FRENCHMAN...RAWHIDE AND JUNCTION U.S 50 AND NV 121 (DIXIE VALLEY RD). PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY. DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3907 11786 3896 11837 3933 11842 3924 11784 TIME...MOT...LOC 2128Z 093DEG 13KT 3916 11795 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM PDT | Special Weather Statement | REV | Washoe | 57 min |
| Jul 9, 10:51 AM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 9, 11:14 AM PDT | Flash Flood Warning | REV | Douglas, Lyon | 3 hr |
| Jul 9, 11:42 AM PDT | Special Weather Statement | REV | 93 min | |
| Jul 9, 12:00 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 45 min |
| Jul 9, 12:08 PM PDT | Special Weather Statement | REV | Storey | 37 min |
| Jul 9, 12:13 PM PDT | Special Weather Statement | REV | Storey | 32 min |
| Jul 9, 12:23 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 9, 12:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jul 9, 1:08 PM PDT | Special Weather Statement | REV | 52 min | |
| Jul 9, 1:39 PM PDT | Flash Flood Warning | REV | Pershing, Washoe | 3 hr |
| Jul 9, 2:10 PM PDT | Special Weather Statement | REV | 50 min | |
| Jul 9, 2:30 PM PDT | Special Weather Statement | REV | Churchill | 45 min |
| Jul 9, 3:30 PM PDT | Areal Flood Advisory | REV | Pershing | 3 hr |
| Jul 9, 3:38 PM PDT | Flash Flood Warning | REV | Churchill, Mineral | 3 hr |
| Jul 9, 4:15 PM PDT | Areal Flood Advisory | REV | Churchill | 3 hr |
| Jul 9, 4:17 PM PDT | Flash Flood Warning | REV | Pershing | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.